West Virginia, 2007

Flash Flood in West Virginia, December 2 to 3, 2007

December 2 to 3, 2007 · NWS PBZ · 1 event in 1 county or zone

Isolated thunderstorms ahead of a strong cold front produced flash flooding in Wetzel county in West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated thunderstorms ahead of a strong cold front produced flash flooding in Wetzel county in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 2, 6:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 2, 6:52 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EST SUN DEC 2 2007

.SYNOPSIS...
AS THE COLD FRONT MOVES ACROSS THE REGION TONIGHT RAIN SHOWERS
WILL TRANSITION TO SNOW SHOWERS AFTER MIDNIGHT. IT WILL BE VERY
WINDY AND COLD WITH SNOW SHOWERS MONDAY INTO TUESDAY WITH SOME
ACCUMULATION IN NORTHWEST PENNSYLVANIA AND THE RIDGES.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
BASED ON RECENT OBSERVED DATA AND RUC AND NAM MODEL RUNS, CONTINUE
TO EXPECT STRONG COLD FRONT TO MOVE THROUGH THE UPPER OHIO VALLEY
LATE TONIGHT. THERE WILL BE RAIN SHOWERS AHEAD OF THE COLD FRONT,
POSSIBLY THUNDERSTORMS SOUTH OF INTERSTATE 70. BEHIND THE COLD
FRONT, NAM FORECAST SOUNDINGS SHOW A QUICK COOLDOWN SO THE
PRECIPITATION TYPE WILL QUICKLY GO TO SNOW BY DAWN. THERE CAN BE
WIND GUSTS OVER 45 MPH AS INDICATED BY STRONG SUBSIDENCE (EVIDENCED
BY 4-5 MB 3-HOUR PRESSURE RISE) CAUSING A MOMENTUM TRANSFER OF 40-50
WINDS FROM 5 KFT AGL.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
NAM FORECAST SOUNDINGS SHOW THE BOUNDARY LAYER GROWING DURING
MONDAY, SO THERE WILL CONTINUE TO BE SURFACE WIND GUSTS OVER 45 MPH
AT TIMES INTO MONDAY NIGHT. WESTERLY DIRECTION OF BOUNDARY LAYER
WINDS WILL PRECLUDE MUCH GREAT LAKES INFLUENCE FOR SNOW SHOWERS TO
CAUSE ACCUMULATING SNOW MONDAY. DURING MONDAY NIGHT, THERE MAY BE A
HIGHER CHANCE AS WINDS TURN A BIT MORE NORTHWESTERLY, HENCE
CAPTURING MORE GREAT LAKES MOISTURE.

FORECASTED TEMPERATURES WERE CLOSE TO GFS MOS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
LAKE EFFECT SNOW WILL END LATE TUESDAY AS CLIPPER SYSTEMS DIVES
SOUTHEAST FROM WESTERN GREAT LAKES. MODELS NOW IN FAIRLY GOOD
AGREEMENT ON A GENERAL LIGHT SNOW LATER TUESDAY NIGHT INTO
WEDNESDAY WITH THIS SYSTEM THEN LEFTOVER SNOW SHOWERS WEDNESDAY
NIGHT INTO EARLY THURSDAY. HIGH PRESSURE WILL SHIFT EAST THURSDAY
WITH A WEAK SYSTEM AND SNOW SHOWERS POSSIBLE IN ZONAL FLOW
FRIDAY. A BIT OF A WARMING TREND SATURDAY AND SUNDAY IN ZONAL
FLOW ALOFT.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...

BROAD AREA OF RAIN WITH LIFR TO IFR CIGS AND VIS WILL REMAIN
SPREAD ACROSS THE REGION THIS EVENING. STRONG SURFACE COLD FRONT
WILL SWEEP ACROSS TERMINALS IN THE 03-07Z TIMEFRAME FROM WEST TO
EAST. SLIGHTLY BETTER CONDITIONS AND DECREASED RAIN COVERAGE WILL
FOLLOW THE FRONT. A CHANGEOVER TO SNOW SHOWERS IS EXPECTED BY
MONDAY MORNING...WITH GENERALLY MVFR CONDITIONS FOR MOST OF
MONDAY. A TIGHT PRESSURE GRADIENT WILL ALSO LEAD TO SIGNIFICANT
WIND GUSTS MONDAY AS WELL. LAKE EFFECT CLOUDS AND SNOW SHOWERS
WILL LINGER INTO TUESDAY NIGHT...BUT EXPECT GENERALLY VFR
CONDITIONS FOR MONDAY NIGHT THROUGH TUESDAY NIGHT. ANOTHER AREA OF
LOW PRESSURE WILL MOVE JUST SOUTH OF THE REGION FOR WEDNESDAY WITH
SNOW REDUCING CONDITIONS. ANOTHER COLD FRONT IS ANTICIPATED FOR FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 4 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT
     FOR MDZ001.
OH...WIND ADVISORY FROM 4 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT
     FOR OHZ039>041-048>050-057>059-068-069.
PA...WIND ADVISORY FROM 4 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT
     FOR PAZ007>009-013>016-020>023-029>032.
WV...WIND ADVISORY FROM 4 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT
     FOR WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Dec 2, 3:28 PM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EST SUN DEC 2 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-032030-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
328 PM EST SUN DEC 2 2007

...WIND ADVISORY IN EFFECT FROM 4 AM MONDAY TO MIDNIGHT EST MONDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WINDS WILL INCREASE OVERNIGHT IN THE WAKE OF A COLD FRONT...WITH
WEST TO NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS TO
50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

VERY WINDY CONDITIONS WILL CONTINUE THROUGH MONDAY EVENING...WITH
WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH.

SNOW SHOWERS WILL PREVAIL ACROSS THE REGION MONDAY AND TUESDAY
WITH LIGHT ACCUMULATIONS POSSIBLE ESPECIALLY IN THE HIGHER
ELEVATIONS OF PENNSYLVANIA...WEST VIRGINIA AND MARYLAND. STRONG
WINDS MONDAY MAY APPROACH ADVISORY CRITERIA WITH WIND GUSTS WELL
OVER 35 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Pittsburgh radar (KPBZ), 115 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wetzel

When
December 2, 10:00 PM EST to December 3, 12:00 AM EST
Where
Wetzel County, 0.69 mi S of Pine Grove
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.560, -80.680

Flooding of the North Fork road reported due to small stream running well out of bank.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64862.